I did a search on the web and found many links saying that using aspartame sweetener can cause seizures. The EFA says it does not. I drink alot of iced tea (decaffeinated), and use aspartame. I also wonder about sucralose. What does everyone think?
I don't know if there really is a link between aspartame and seizures for sure but I believe there is. I used to drink diet soda and other diet drinks a lot ( as in 2-3 liters a day) and no matter what meds. I was on I coould not get my seiz. controled. I finally gave up all diet drinks, and all soda in general. That was about 6-8mo. ago and my seiz. are almost completely controled now with low dosese of only two meds. I feel better, I have more energy and any meds. I do take don't have as bad of side effefcts.
I also avoid as much MSG as possile (not always easy to do). I know drink either water or plain unsweetened iced tea. Coffee in the morning. No sugar. It's kind of hard to adjust to but for me it's been worth it. My migraines have also lessened in frequency and intesity.
Good luck to you and I think giving it up is worth a try. You might try green tea for a milder taste.
Yes,I also read that aspartame can cause seizures,so I stay away
from it,but,I use sweet n' low instead,that contains saccharin instead.
Years ago they thought saccharin could cause cancer,but,they don't
say that anymore.So,if you are looking for some kind of artificial sweetener,
that is what I would try,I have used it for over 10 years.I have never read
that it can cause seizures.I also stay away the aspartame though.I have
read too much about it.I have to use the saccharin because I cannot
drink unsweetened tea,coffee,etc. and too much regular sugar I would
gain weight too easily.
I can tell you that Aspartame gives me migraines. My mom also gets migraines from it. I have to check anything sugarless to make sure there's no Aspartame in it before I eat or drink it. I'm sure if Aspartame can cause migraines, it can also cause seizures.
I'm not sure about sucralose, but it does have chemicals in it, and that cannot be good for your body at all. I try to stay away from it. Plus, it tastes just as bad as Aspartame. Ick.
I believe that aspartame could be causing my seizures. I have had epilepsy (temporal lobe seizures) since I was very small and am now in my 50's. I take my meds like I'm supposed to and my blood work comes back "perfect" as my doctor says. He has also told me that I am on the best medication there is for them (dilantin and primidone). Early this month, I called his office and asked if they would switch me over from primidone to mysoline, which is the brand name of this medicine, just to see if the seizures would stop. I can see no difference at all. I've always taken dilantin and will not take it's generic phenytoin (sp). I had put on 40 pounds in the late 90's, and around 2002 I decided to change my eating habits, stop eating junk food, and exercise. I did lose that weight and have kept it off, except for my flabby tummy LOL. During this time, I was working, and we could make and drink iced tea anytime of the day. That is when I started using sucralose, but switched to aspartame. I also would drink an occassional diet soda (still do), but I don't care for it as much as I do iced tea. When I think of it, that is when my seizures started that I couldn't get under control. These seizures are what I call "mini" seizures that last no more than 10-15 seconds. They are not like the regular seizures that I normally have at all. I'm aware of my surroundings, and I can continue doing whatever it is I was doing when having one of these. I will definitely discontinue aspartame and see if that does the trick.